Arizona, 2022Flash Flood in Arizona, July 5, 2022
July 5, 2022 · NWS FGZ · 1 event in 1 county or zone
A weak disturbance moving northward through central Arizona interacted with monsoon moisture already in place to initiate showers and thunderstorms across the area. The timing of peak heating and the arrival of the disturbance created heavy rain in the Page, Arizona area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moving northward through central Arizona interacted with monsoon moisture already in place to initiate showers and thunderstorms across the area. The timing of peak heating and the arrival of the disturbance created heavy rain in the Page, Arizona area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:27 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 5, 2:27 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
227 PM MST Tue Jul 5 2022
.SYNOPSIS...Drier air will move into the region for Wednesday
through Friday before moisture starts to return over the weekend.
Thunderstorm chances will be confined to eastern Arizona through
the end of the week. Hot weather arrives Friday and continues into
next week.
&&
.DISCUSSION...Showers and thunderstorms, mainly across the astern
half of the forecast area, will continue through the afternoon and
into the early evening before dissipating as we head into the
overnight period. Pulse thunderstorms have been moving pretty
well but have had heavy downpours and some small hail associated
with them. Many storms have been right along and south of I-40
between Winslow and Petrified Forest but with storm motions around
10 to 15 mph, we have seen very few impacts so far this afternoon.
Drier air will start to move in on Wednesday as 500mb heights
begin to build and then we remain under the influence of a ridge
through the next week. As the dry air pushes in, we will see
chances for convection start to diminish and become confined to
eastern Arizona, mainly near the White Mountains. Chances are
highest on Wednesday and then decrease through Friday. Moisture
will start to return as we head into the weekend with increased
chances (<30% in most areas, 20-50% along the Mogollon Rim and
into portions of eastern Arizona) across eastern Arizona as we
head into the new week.
Additionally, with the 500mb high expected to be centered near
Four Corners by the end of the week and as a result we can expect
the heat to start building across the forecast area. Highs in the
lower elevations will generally be in the 105-115 range,
including the lower elevations of the Grand Canyon. 700mb
temperatures range from 16-20C, with the heat building each day
from Friday into next week. Highs across the Verde Valley will be
around 105-110 and in the mountainous areas, including Flagstaff,
in the upper 80s to lower 90s. Heat headlines will may needed for
some of the lower elevations as early as Friday but more likely
over the weekend as the heat builds.
&&
.AVIATION...For the 00Z TAF package...Mainly VFR conditions expected
through the TAF period. Showers and thunderstorms may affect sites
along and east of a KGCN-KFLG-KPAN line through 03Z with sub-VFR
conditions possible. Otherwise, expect south to southwest winds
around 10 to 20 knots with gusty, erratic winds and higher gusts in
the vicinity of any storms. Winds become light after 03Z. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Warmer and drier conditions are expected through
Thursday. South to southwest winds will remain light with daily
afternoon breezes. Isolated showers remain possible, mainly towards
the White Mountains and far eastern Arizona on Wednesday.
Friday through Sunday...Warm to hot temperatures will continue
through the weekend. Conditions will remain dry through Friday, then
gradually increase along the Mogollon Rim and across the White
Mountains. Winds will be mostly light with daily afternoon breezes.
A slight chance of showers and thunderstorms are possible for the
White Mountains with chances increasing over the weekend.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...Meola
AVIATION...Meola
FIRE WEATHER...Meola
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 5, 11:17 AM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1217 PM MDT Tue Jul 5 2022
AZZ013-014-040-051900-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
1217 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact areas near and around I-40
between Winslow and Petrified Forest through 100 PM MDT/NOON MST/...
At 1215 PM MDT/1115 AM MST/, Doppler radar was tracking a strong
thunderstorm near Holbrook, or 36 miles east of Winslow, moving north
at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Hazardous driving along impacted roadways. Gusty winds
could knock down tree limbs and blow around unsecured
objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Holbrook, Joseph City, Sun Valley, Woodruff, Petrified Forest
National Park, Petrified Forest N.P. Visitors Center and Petrified
Forest N.P. Headquarters.
This includes the following highways...
Business Interstate 40 between mile markers 275 and 289.
Interstate 40 between mile markers 264 and 317.
State Route 377 between mile markers 19 and 33.
State Route 87 between mile markers 356 and 365.
State Route 77 between mile markers 371 and 408.
Highway 180 between mile markers 308 and 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3458 10971 3474 11060 3523 11050 3506 10950
TIME...MOT...LOC 1815Z 197DEG 15KT 3490 11008
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KoboldSpecial weather statement, Jul 5, 12:39 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
139 PM MDT Tue Jul 5 2022
AZZ040-052015-
Northeast Plateaus and Mesas South of Hwy 264-
139 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of Navajo County
around White Cone through 215 PM MDT/115 PM MST/...
At 138 PM MDT/1238 PM MST/, Doppler radar was tracking a strong
thunderstorm near White Cone moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Cone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3545 11014 3557 11025 3573 11006 3556 10992
TIME...MOT...LOC 1938Z 235DEG 6KT 3554 11012
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KoboldSpecial weather statement, Jul 5, 12:58 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1258 PM MST Tue Jul 5 2022
AZZ014-052030-
Little Colorado River Valley in Apache County-
1258 PM MST Tue Jul 5 2022
...A strong thunderstorm will impact portions of Apache County near
Concho through 130 PM MST...
At 1257 PM MST, Doppler radar was tracking a strong thunderstorm near
Concho, or 26 miles northeast of Show Low, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concho and Little Ortega Lake.
This includes the following highways...
Highway 180 between mile markers 355 and 358.
State Route 61 between mile markers 363 and 381.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3433 10957 3438 10978 3462 10974 3454 10943
TIME...MOT...LOC 1957Z 197DEG 8KT 3443 10965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KoboldFlash Flood, Coconino
- When
- July 5, 4:05 PM MST to 6:00 PM MST
- Where
- Coconino County, 3.03 mi SE of (Pga)page Arpt to 12.5 mi NNE of (Pga)page Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 36.900, -111.410
Flash flooding was reported in X Canyon, Antelope Canyon, and Lower Antelope Canyon (all the same drainage). Standing water remained in Lower Antelope Canyon on July 6.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046410.